Kentucky, 2011

Winter Storm and Winter Weather in Kentucky, January 20, 2011

January 20, 2011 · NWS PAH · 22 events in 22 counties and zones

An upper level disturbance moved east across the Plains to the Mississippi Valley. The associated surface low pressure system gradually took shape over eastern Kentucky.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level disturbance moved east across the Plains to the Mississippi Valley. The associated surface low pressure system gradually took shape over eastern Kentucky. Widespread snowfall from 2 to 4 inches blanketed most of western Kentucky. Amounts were locally higher in the Owensboro area, which received 4 to 5 inches. Locally lower amounts around one inch occurred along the Tennessee border from Fulton to just south of Hopkinsville. Another area of lower amounts from one to two inches was observed northwest of Madisonville, in Webster and Union Counties. Specific snowfall amounts included 4.5 inches in Owensboro, 3 inches in Hopkinsville, 2.6 inches in Henderson, and 2 inches in Murray, Paducah, and Calvert City. Roads were snow-covered and icy. Numerous accidents occurred, including a pickup truck that overturned on the Pennyrile Parkway near Madisonville. Slick roads were a contributing factor in a fatal two-vehicle wreck on Kentucky 130 near Uniontown (Union County). A northbound motorist lost control of his vehicle and crossed the center line into the path of a truck. The northbound motorist was killed (indirect fatality), and the other driver received minor injuries. On the morning after the snow ended, lingering patches of snow and ice caused an accident on the Purchase Parkway near Fulton. One person was injured when his pickup truck slid off the road and overturned. Four other wrecks occurred in the northbound lanes of the Purchase Parkway near the Kentucky-Tennessee state line. One of them involved a tractor-trailer rig that jack-knifed. Three cars ran off the road shortly thereafter. Police shut down the northbound lanes for a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 6:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 20, 6:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
640 AM CST THU JAN 20 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAFS

&&

.DISCUSSION...
WILL UPGRADE AREAS NORTH OF A LINE FROM PINCKNEYVILLE IL TO
OWENSBORO KY TO A WINTER STORM WARNING. BEST CHANCE OF HITTING
CRITERIA WILL BE ALONG AND NORTH OF I-64. BUT GIVEN EVENT TOTALS
COULD BE NEAR 4 INCHES THROUGH THE EVENT...WILL GO AHEAD WITH
THE WARNING. ELSEWHERE...THE ADVISORY WILL BE IN EFFECT FOR 2-4
INCHES.

IMPRESSIVE EAST / WEST ORIENTED BAND OF SNOW FROM THE ST. LOUIS
AREA TO OUR NORTHERN MOST COUNTIES...IS SUPPORTED BY GOOD LOW
LEVEL FRONTOGENETICAL FORCING...H8 SPEED CONVERGENCE AND THE
PRESENCE OF LARGER SCALE LIFT IN THE VICINITY OF RIGHT REAR QUAD
OF H3 JET MAX OFF TO OUR NORTHEAST. BEST CHANCE OF ACCUMULATING
SNOW VERY EARLY THIS MORNING WILL BE FROM MOUNT VERNON IL...TO
MOUNT CARMEL...EAST TO PRINCETON AND PETERSBURG IN. HOWEVER
ECHOES ARE INCREASING SOUTH TOWARD PERRYVILLE AND CAPE GIRARDEAU.

SEVERAL CONCERNS WITH RESPECT TO SNOW TOTALS. WE ARE GOING TO
RUN QPF/S JUST A TAD HIGHER THAN SOME OF THE MODELS. GIVEN THE ST.
LOUIS METRO AREA HAS A FEW SPOTS REPORTING 10 INCHES OF SNOW AND
QPF IS EXCEEDING MODEL OUTPUT...THIS NEEDS TO BE MONITORED CLOSELY.
WITH TIME...THE FOCUS WILL SHIFT TO THE ACTUAL UPPER TROF TO OUR
WEST...AND NOT SO MUCH WITH THE FRONTOGENETICAL / UPPER JET
ENHANCED SNOW SEEN THIS MORNING. HAVING SAID THAT...THE LOW LEVEL
INFLUX OF 3/4 G/KG COUPLED WITH H8 TEMPS -5/-9 OVER TIME...AND
DEGREE OF FORCING...GIVES US SOME CONCERN...THAT RESULTANT SLR/S
MAY BE HIGHER THAN ANTICIPATED...AND COULD YIELD HIGHER THAN
FORECAST SNOW AMOUNTS. THEREFORE WILL CONTINUE TO PLAY THE HIGHER
SIDE OF GUIDANCE. IT IS QUITE POSSIBLE MORE OF THE AREA COULD BE
UPGRADED TO A WARNING SHOULD WHAT I HAVE DISCUSSED...SPELL OUT TO
MORE SNOW. CRITERIA IS GENERALLY 4 INCHES OF SNOW IN 12 HOURS.

THE FLIP SIDE IS THAT RESIDENCE TIME OF THE SNOW WILL
DECREASE...SINCE THE ACTIVITY SHOULD BE MORE PROGRESSIVE IN
NATURE LATER TODAY...DUE TO THE WEST TO EAST MOVEMENT OF THE TROF.
THAT IS WHY WE WILL HOLD ON PLACING MORE COUNTIES IN A WARNING AT
THIS TIME.

ALL OF THE SNOW SHOULD MOVE OUT QUICKLY THIS EVENING FROM OUR
EASTERN COUNTIES. HIGH PRESSURE WILL RESULT IN A QUIET FRIDAY.
WE ARE STILL LOOKING AT A WEAK SYSTEM FRIDAY NIGHT INTO SATURDAY
THAT SHOULD INCREASE CLOUDS AND POSSIBLY PRODUCE SOME FLURRIES
OVER OUR NORTHERN COUNTIES. IT WILL BE QUITE COLD TONIGHT AND
FRIDAY. WIND CHILLS BY FRIDAY MORNING -5 TO 5...AND HIGHS FRIDAY
ONLY IN THE UPPER TEENS TO MID 20S.

NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST.

&&

.AVIATION...
SNOW WILL CONTINUE TO OVERSPREAD THE TAF SITES THIS MORNING...WITH
WIDESPREAD IFR CIGS AND VSBYS BY LATE MORNING. THE SNOW HAS A BANDED
APPEARANCE ON RADAR...WHICH MEANS THAT CIGS AND VSBYS WILL VARY
DEPENDING ON THE LOCATION OF THE BANDS. CONDITIONS WILL IMPROVE AS
THE SNOW DIMINISHES LATE THIS AFTERNOON. A FAIRLY RAPID CLEARING
TREND WILL OCCUR THIS EVENING AS DRIER AND COLDER AIR ARRIVES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
     GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR DAVIESS-
     HENDERSON.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     ALEXANDER-GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-POPE-
     PULASKI-SALINE-UNION IL-WILLIAMSON.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR EDWARDS-
     FRANKLIN-HAMILTON-JEFFERSON-PERRY IL-WABASH-WAYNE IL-WHITE.

IN...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

NOLES/MY
Hazardous weather outlook, Jan 20, 4:24 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CST THU JAN 20 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING AND WINTER WEATHER ADVISORIES IN EFFECT
TODAY. REFER TO THE WARNING AND ADVISORY PRODUCTS FOR DETAILS.
THE SNOW ACROSS THE REGION WILL IMPACT TRAVEL AND MAKE FOR
HAZARDOUS CONDITIONS.

WIND CHILLS WILL DIP INTO THE SINGLE DIGITS AND POSSIBLY BELOW
ZERO TONIGHT INTO THE EARLY MORNING HOURS FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION IS POSSIBLE AT SOME
POINT FROM SUNDAY THROUGH TUESDAY...AS AN UPPER LEVEL STORM SYSTEM
DEVELOPS RIGHT OVER OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH SNOWFALL AND DEPTH
READINGS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Ballard

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Fulton forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
January 20, 7:00 AM CST to 6:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 20, 8:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 20, 8:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
January 20, 8:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
January 20, 9:00 AM CST to 6:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
January 20, 9:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
January 20, 10:00 AM CST to 6:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
January 20, 11:00 AM CST to 7:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
January 20, 11:00 AM CST to 7:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
January 20, 12:00 PM CST to 7:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
January 20, 12:00 PM CST to 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
January 20, 12:00 PM CST to 7:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Union2011-01-20MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270702, 270703, 270705, 270706, 270707, 270708, 270709, 270710, 270711, 270712, 270713, 270714, 270715, 270716, 270724, 270725, 270717, 270718, 270719, 270720, 270721, 270722.